Childhood Diseases

Question
Posted by: Corlie | 2008/10/13

Q.

Substitution for cow' s milk?

My son turned one last week.

He has been using Singulair Sprinkles since he was 3 months - most of the time it sounds as if he has phlem that he needs to cough up. When he does cough, his breathing sounds a lot better.
So, we' ve had him on Infasoy from 3-6 months to cut out the cow milk. There wasn' t any significat improvement in his chest, and he was crying more and more - to such an extent that the daycare wasn' t sure if they would be able to keep looking after him as he was demanding so much attention with his crying.

He also had the RS-virus when he was 5months old.

At 6 months, we changed to Lactogen 2 and he was doing excellent on it. No more unnecessary fussing and crying. He suffered from constipation, but as long as he had his vegetables and fruit the constipation was well managed.
After I discussed the option with his dr, I changed to long life milk last week to see how he reacts to it.
I started on Monday.
When I checked up on him on Tuesday and Wednesday evenings (around 21:00), he was sweating a lot, I could especially feel it in his neck and on his head. I thought that he simply might have been hot, since our weather has been different from the previous couple of days. (He used to sweat a lot during summer, so the sweating wasn' t strange). When I checked on him again later, the sweating stopped.
He is also teething, so I wasn' t too worried about his crankyness.
On Thursday, his daycare phoned to say that he had red spots behind his ears and on his scalp and that I should please have him checked out to make sure that it' s nothing contagious.
I saw our GP who said that it looked like an allergic reaction - deffinitely not chicken pox, measles or something like that.

I was sceptic to think that the spots were caused by an allergic reaction to the milk, since he was doing so well on Lactogen.
I thought that he might have measles or baby measles, but I' m sure the GP would have picked that up. (His crankyness was also much less since Thursday). I also thought that the spots might have been from his sweating the previous evenings.

I' ve kept him on the long life milk, to see if I can notice any change. It seems that the spots are less (on the particular area where it started), also not bright red anymore - some are darker, and some are lighter... But it spread to his neck, chest, back, diaper area, feet and between his toes as well.

Anyway, ruling out these possible illnesses, I' m left with the option of taking him off the long life milk to see if the spots (and maybe even his chest) clear up. To do that I guess I would need a milk substitute (preferrably NOT soy, knowing how he reacted to it previously), or any other suggestion as to replace his milk feeds for a test period of about 2 weeks - and then if necessary for another couple of months.

Sorry for this VERY long story, but I had to give background...

I would appreciated any feedback and advice to make sure that I' m doing the right thing.

Kind regards

Expert's Reply

A.

Paediatrician

This is indeed a very long story. Your son does seem to have developed an allegic reaction possibly to the long life milk although this is very rare. The rash is not due to measles as he has been immunised against measles. The rash does not suggest roseola either.Put him back on his Lactogen 2 formula and see if the rash recurs. If it does not then his rash may have been caused by another food and you can then change to regular full cream cow's milk [not the long life form]

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Want to comment?

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.